Hello, I'm a 29 year old male and I've experienced palpitations periodically for about 6-7 years now. The sensation is one of a flip-flop in my chest for just a brief moment. It seems to be affected by eating and certain positions (such as lying down with arms above head). I've had EKG's and I even had a CT scan with contrast of my heart about 6 years ago when it began but all have come back normal. I wore a holter monitor for 24 hours but had no events and I doubt that I would be able to capture the events with an event monitor as they are so brief. I also suffer from undiagnosed digestive troubles. I go through bouts of loose and hard stools and distention and gas. Sometimes there is a yellow foam like substance that accompanies my stool as well.
In any case, I was wondering if it was possible that my digestive problems--specifically on the upper GI side of things--could be in near enough proximity to my heart that movement of my stomach could cause a feeling of palpitations near my heart; and also if you believe there is any cause for concern in anything that you've read above. Any advice is appreciated. Thank you.
There are some upper GI diseases that can affect the vagus nerve, and subsequently lead to some cardiac issues.
First, I would obtain an echocardiogram to image the heart for structural or valve abnormalities. Regarding the possible GI symptoms, you can consider a colonoscopy to evaluate for inflammatory bowel disease. If negative, irritable bowel syndrome can lead to an alternating constipation/diarrhea pattern.
An upper endoscopy can be considered to look at the esophagus and stomach if diseases there are suspected.
These options can be discussed with your personal physician.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Kevin Pho, M.D.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.